Texas, 2021Drought in Texas, October 1 to 12, 2021
October 1 to 12, 2021 · NWS AMA · 1 event in 1 county or zone
Farmers around the combined Oklahoma and Texas Panhandles were wrapping up harvest of corn, sorghum and cotton towards the end of the month. Winter wheat was being planted with early planting emerging and growing well with the exception of areas classified in severe drought (D2).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Farmers around the combined Oklahoma and Texas Panhandles were wrapping up harvest of corn, sorghum and cotton towards the end of the month. Winter wheat was being planted with early planting emerging and growing well with the exception of areas classified in severe drought (D2). Some winter wheat fields were being planted with hopes of moisture in the near future. Supplemental feeding did continue on a small scale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Sep 30, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 AM CDT Fri Oct 1 2021
.AVIATION...
06Z TAF Cycle
VFR ceilings will become MVFR to IFR and even LIFR after 07Z to
11Z Friday. Mainly showers but possibly a thunderstorm should
impact all three TAF sites after 07Z to 12Z Friday and continuing
through 06Z Saturday. Light winds, mainly from the north and
northeast to east, 5 to 15 knots or less at all three TAF sites
through 06Z Saturday. VFR ceilings are expected to return at the
three TAF sites after 00Z to 03Z Saturday.
Schneider
&&
.PREV DISCUSSION... /Issued 650 PM CDT Thu Sep 30 2021/
AVIATION...
For the 00Z TAFs, the first round of precipitation associated with
an approaching upper level storm system should be ending at KAMA
around 01Z, and will likely not make it to KGUY or KDHT before
dissipating this evening. There should be a break in the rainfall
later this evening and tonight before increasing and becoming more
widespread late tonight through Friday as the upper level storm
system impacts the region. There could be a few thunderstorms durg
this fcst cycle, but timing and location are highly uncertain at
this time. Also, timing of low cigs remains problematic.
Therefore, amendments may be warranted.
02
PREV DISCUSSION... /Issued 246 PM CDT Thu Sep 30 2021/
SHORT TERM...Tonight through Friday Night...
Cold front that moved through is well south of the area with
showers and storms occurring along the main frontal boundary
between San Angelo and Midland. North winds have been in the 15-25
mph range for most of the day, but should start to diminish down
to the 10-15 mph range this evening and become less than 10 mph
overnight. Showers and storms will continue to move into the
Panhandles from the south as a cutoff low over the Four Corners
will continue to drift southeast towards central NM. This will
allow for more moisture to be pumped over the Panhandles tonight
through most of Friday. PWAT values look to be in the 75th-90th
percentile over the next couple days, so moderate to heavy rain
may be possible with this system. While most of the activity will
likely be in the form of showers, can't rule out some embedded
thunderstorms. Don't expect severe storms to occur as soundings
look to be fairly saturated, and CAPE values overall look to be
less than 500 J/kg. Most of the precipitation is expected over the
southern Panhandles this evening, however moving into Friday the
chances of precipitation will increase and become more widespread
across all Panhandles. The cutoff low will cross the Panhandles
Friday night and lift northward as more of an open wave trough
with precipitation ending as we move into Saturday morning.
Weber
LONG TERM...Saturday through Wednesday night...
By Saturday morning an upper level shortwave trough will have
just brushed the Panhandles to the north and will be moving off to
the east. The FA will come under mostly zonal flow aloft at H2
Saturday night through early Monday. By Monday morning the models
really diverge. The GFS creates an upper level closed low over the
Mid Mississippi River Valley. While the EC has an open wave
trough over the western Great Lakes region. The EC eventually has
the trough dip south and close off but further east than the GFS
solution, by Tuesday afternoon. The GFS has the low dig further
south and deepen going into Tuesday. This will leave the FA under
northerly wind on the western periphery of the closed low. Both
the GFS and EC show signs of an upper level trough over the coast
of Southern CA at this time as well, with a small ridge in
between. Depending on the model solution, the strongest ridging
could be directly over the FA or over NM.
On Saturday afternoon the center of the H5 low will traverse SE
CO and SW KS just north of the OK Panhandle. Some lingering
isolated showers and thunderstorms will be possible across the OK
Panhandle and far eastern TX Panhandle Saturday morning into the
afternoon. The low will move out leaving mostly clear skies
Saturday night. Light winds and clear skies will allow
temperatures Saturday night to drop into the mid 40s to the
northwest FA and mid 50s to the southeast FA.
Sunday temperatures will warm up into the 70s, even in the far
northwest FA. Temperatures will continue to be in the mid to upper
70s through the rest of the week most likely being under a weak
ridge. Sunday night onward model guidance really become different.
Although they have similar synoptic features, these features do
not line up in timing or location so there could be some changes
mainly to temperatures in the forecast as the week goes on. Have
stayed with the NBM due to the uncertainty at the moment. Other
than some very slight chance PoPs given by the NBM in the far
western TX Panhandle on Monday night there really are no signs of
any precipitation in the extended, even with the differences in
the GFS, EC, and CAN.
36
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
11/5
Hazardous weather outlook, Sep 30, 1:19 PM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Thu Sep 30 2021
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Thu Sep 30 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible throughout most of the Panhandles today
and tonight. Isolated heavy rainfall will be possible with some of
the stronger thunderstorms. Severe thunderstorms are not
expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible across most of the Oklahoma and Texas
Panhandles Friday into Saturday. Severe thunderstorms are not
anticipated. However, some nuisance flooding maybe possible as
storms could train over the same spot.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Carson
- When
- October 1, 12:00 AM CST to October 12, 3:00 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County continued with an area of severe drought (D2) in the center of the county from September. It remained in D2 with some improvement about half way through the month. Around 0.13 to 0.60 fell between the 10th and 12th of October which helped with this slight improvement. This allowed the area to be reclassified as moderate drought (D1) from the 12th through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989004.